Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Nashville, TN

June 26, 2010Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 26, 2010, 7:42 PM CDT for Davidson County, Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2010, 7:42 PM CDT (00:42 UTC)
Expired
Jun 26, 2010, 8:45 PM CDT
In force
63 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Davidson County, TN

The radar

The Nashville radar (KOHX), 17 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WGUS54 KOHX 270042
FFWOHX
TNC037-270145-
/O.NEW.KOHX.FF.W.0029.100627T0042Z-100627T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
742 PM CDT SAT JUN 26 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...

* UNTIL 845 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKEWOOD
  AND GOODLETTSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3631 8666 3626 8664 3624 8660 3608 8651
      3606 8655 3604 8655 3602 8659 3599 8660
      3600 8669 3604 8678 3605 8693 3603 8697
      3628 8695 3633 8691 3636 8672

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 7:24 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 26, 7:24 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT SAT JUN 26 2010

.UPDATE...
CLOUD TOPS SHOWING A SLIGHT WARMING TREND AT THIS HOUR AS ISOLATED
THUNDERSTORMS...A FEW STRONG...ARE ONGOING ACROSS MAINLY THE
SOUTHWEST HALF OF MIDDLE TN. CONVECTION SHOULD CONTINUE TO WEAKEN
OVERNIGHT. HOWEVER...WITH A SLIGHT DEGREE OF MOISTURE ENHANCEMENT
BY 12Z COUPLED WITH A CONTINUATION OF WEAK EASTWARD MOVING
DISTURBANCES...A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS
OVERNIGHT WILL BE KEPT IN THE FCST. WILL RAISE POPS TO 40 PERCENT
ACROSS THE SOUTHWEST GIVEN THE CURRENT RADAR TREND.

OTHERWISE...ONLY CHANGE WILL BE TOO ADD EXTRA CLOUDINESS TO
SOUTHWEST AREAS FOR THIS EVENING.

WILL GO AHEAD AND REISSUE THE ONE COUNTY ONE ZONE SET OF ZONES
WITH THE ABOVE CHANGE TO THE SKY GRIDS...AND POP AND WX GRIDS..

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT SAT JUN 26 2010/

UPDATE...FOR 00Z TAFS.

AVIATION...
VERY WEAK SFC/LL BOUNDARY SHOWING UP ACROSS SW MIDDLE TN...WHICH IS
HELPING TO KEEP ISO STRONG STORMS GOING...ALTHOUGH DIURNAL AFFECTS
ARE A BIG PART AS WELL WITH ML/UL RIDGE OVER THE REGION. SHWRS/STORMS
EXPECTED TO DISSIPATED OVER NEXT HOUR OR SO...WITH LITTLE IF ANY
REDEVELOPMENT OVERNIGHT. TEMPERATURES WILL WARM RAPIDLY SUNDAY MORNING
LIKELY SETTING OFF ISO STORMS BEFORE 18Z...WHICH ARE EXPECTED TO
BECOME MORE NUMEROUS AFTER 18Z AS UPR FLOW FLATTENS SOME. PASSING STORMS
WILL REDUCE CEILINGS/VSBYS BRIEFLY...AS WELL AS LIGHT EARLY MORNING
FOG.

PREV DISCUSSION... /ISSUED 207 PM CDT SAT JUN 26 2010/

DISCUSSION...SCATTERED THUNDERSTORMS WERE OCCURRING OVER MID
TN...MAINLY OVER THE NASHVILLE AREA AND SOUTHWEST COUNTIES.
OTHERWISE CONDITIONS WEER PARTLY SUNNY WITH TEMPS IN THE LOWER 90S.
THE SAME AIR MASS WILL REMAIN OVER THE AREA TONIGHT AND SUNDAY.
MODELS INDICATE A SLIGHTLY WEAKENING RIDGE...AND A SWATH OF DEEPER
MOISTURE WITH SMALL DISTURBANCES LIFTING ACROSS THE AREA...SO THE
CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGHOUT TONIGHT AND SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY...ESPECIALLY
TOWARD EVENING AS A COLD FRONT APPROACHES. ANY STORMS THROUGH THE
NEXT SEVERAL DAYS COULD BE BRIEFLY STRONG TO SEVERE WITH LOCALIZED
GUSTY WINDS..HEAVY DOWNPOURS AND FREQUENT LIGHTNING. WE SHOULD SEE
PRETTY GOOD COVERAGE OF HEAVY DOWNPOURS BY LATE MONDAY AS
PRECIPITABLE WATER VALUES EXCEED 2 INCHES. THE K INDEX WILL BE
QUITE HIGH AND STORM MOVEMENT WILL REMAIN FAIRLY SLOW.

THE FRONT WILL PUSH THROUGH OUR AREA MONDAY NIGHT INTO
TUESDAY...THEN RAIN CHANCES WILL DIMINISH. A COOLER AND DRIER AIR
MASS WILL PUSH IN FROM THE NORTH FOR THE REST OF THE WEEK. THE
UPPER RIDGE PATTERN THAT HAS PRODUCED HOT WX FOR MUCH OF JUNE WILL
SHIFT A LITTLE FARTHER WEST...GIVING US NORTH NORTHWEST FLOW AND
MUCH MORE PLEASANT CONDITIONS FOR THE END OF THE MONTH. ULTIMATELY
THE HEAT WILL RETURN...MODELS SHOW THE RIDGE BUILDING EASTWARD
AGAIN FOR NEXT WEEKEND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 26, 9:34 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
934 AM CDT SAT JUN 26 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-271445-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
934 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER...ALONG WITH WEAK SURFACE BOUNDARIES...WILL
HELP PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THE STORMS COULD BE
STRONG TO BRIEFLY SEVERE THIS AFTERNOON AND EVENING. THE MAIN SEVERE
HAZARD WILL BE LOCALIZED DAMAGING WIND GUSTS. OTHERWISE...THE
SLOW MOVING STORMS WILL CONTAIN HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN
SUNDAY AND MONDAY. WARM AND HUMID AIR WILL BE OVER THE
REGION...AND A COLD WILL BE APPROACHING.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, Jun 26, 2:16 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
216 PM CDT SAT JUN 26 2010

TNZ027>030-059-061>064-075-262015-
BEDFORD-CANNON-DAVIDSON-DEKALB-MARSHALL-RUTHERFORD-SMITH-TROUSDALE-
WILLIAMSON-WILSON-
216 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...DAVIDSON...
DEKALB...MARSHALL...RUTHERFORD...SMITH...TROUSDALE...WILLIAMSON AND
WILSON COUNTIES...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS WILSON...RUTHERFORD...SMITH AND
EASTERN WILLIAMSON. IN ADDITION TO GUSTY WINDS...A FEW STORMS WILL PRODUCE
LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS UP TO AN INCH IN A
HALF HOUR. STORM MOVEMENT SOUTHEAST AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

BOYD
Local storm report, Jun 26, 2:29 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     SMYRNA                  35.98N 86.52W
06/26/2010                   RUTHERFORD         TN   PUBLIC

            TREES AND POWER LINES REPORTED DOWN IN THE SMYRNA AREA.
            REPORT RELAYED BY LOCAL TV STATION METEOROLOGIST WKRN.

&&

BBOYD
Local storm report, Jun 26, 7:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
737 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 S NASHVILLE           36.13N 86.78W
06/26/2010  E1.00 INCH       DAVIDSON           TN   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED AT INTERSECTION OF NOLENSVILLE
            RD AND HARDING PLACE.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:21 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson24 min
Jun 26, 7:44 PM CDTSevere Thunderstorm WarningOHXDavidson31 min
Jun 26, 7:59 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson31 min
Jun 26, 10:37 PM CDTAreal Flood WarningOHXDavidson4 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.